Back in 2006, the FDA in the USA issued a warning about using triptan medications along with certain antidepressants because of the risk of serotonin syndrome. But how high is the risk? New studies suggest that the risk is extremely low, and that thousands have been mixing the medications with no problem.
What is the concern?
Serotonin syndrome can be serious, even fatal. It is caused by excessive accumulation of serotonin, and important neurotransmitter, in the body. Some medications and herbs have been associated with the problem, the idea being that they work to cause runaway levels.
This includes triptans, commonly used for migraine, and certain antidepressants – selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SNRIs).
There has been some suggestion that triptans alone could lead, in rare cases, to serotonin syndrome.
This is an important question, because many migraine patients also suffer from depression. And to be clear, for most migraine doctors, this was a “use with caution” warning, not a prohibition.
Re-evaluating the Research
Just because there is a “risk” doesn’t mean you should avoid something. Just because you have a “risk” of falling down the stairs, doesn’t mean you avoid stairs.
So here’s the question – just how high is the risk?
Researchers in Houston in the USA went back to check out the original research that the FDA had in 2006. They found that the evidence should not have been considered sufficient for the FDA warning. The evidence was “Class IV” – the lowest possible level. (See the abstract here: The FDA alert on serotonin syndrome)
Another study, presented at the 59th Annual Scientific Meeting of the American Headache Society, provided even more reason to question the warning. Over 14 years, about 19,000 patients who used both triptans and SSRI or SNRI antidepressants were evaluated – and between 4 and 7 patients developed serotonin syndrome. That’s about a 0.03% risk.
Of those patients, how serious was their condition, and do we even know for sure that it was caused by the medications? Serotonin syndrome, although it can be serious, usually is not fatal.
Of those patients, only two cases were related to triptan medications. And in one of the cases, the symptoms started before the patient took the triptan!
In the end, one of the researchers said simply,“Our data do not suggest a clinically meaningful risk of serotonin syndrome in patients coprescribed triptans with SSRI/SSNI antidepressants.”
Read more about this report: Triptans, Antidepressants, and Serotonin Syndrome: How Real Is the Risk?
From these studies, it seems that with regular use of triptans and antidepressants, the risk is almost nil. However, because of the seriousness of serotonin syndrome, patients should be aware and should report new symptoms to their doctor. It is also important to remember that there is concern about “street drugs”, taking more than is prescribed, and certain supplements such as St. John’s wort and ginseng. Your doctor needs to be aware of what other drugs and supplements you’re taking.
For more information on the drugs that have caused concern, see Serotonin Syndrome: Symptoms and causes.